Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 402, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 2005, 8:59 PM CDT for Aurora County, South Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2005, 8:59 PM CDT (01:59 UTC)
- Expired
- Sep 18, 2005, 9:18 PM CDT
- In force
- 19 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Aurora County, SD
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 190158 SVRFSD SDC003-190230- /O.NEW.KFSD.SV.W.0402.050919T0159Z-050919T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 859 PM CDT SUN SEP 18 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 930 PM CDT * AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED OVER JERAULD COUNTY...OR ABOUT 28 MILES NORTHWEST OF MITCHELL...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL AURORA COUNTY THROUGH 910 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4393 9861 4389 9863 4375 9834 4393 9834 $$ 08
1 follow-up statement
000 WWUS53 KFSD 190218 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 918 PM CDT SUN SEP 18 2005 SDC003-190228- /O.CAN.KFSD.SV.W.0402.000000T0000Z-050919T0230Z/ AURORA SD- 918 PM CDT SUN SEP 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST AURORA COUNTY IS CANCELLED... THE STORM HAS EXITED THE COUNTY AND MOVED INTO SANBORN COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4393 9861 4389 9863 4375 9834 4393 9834 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:15 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Sep 18, 4:15 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 415 PM CDT SUN SEP 18 2005 ACTIVE WX TONIGHT AS S/W MOVES NEWD ACRS NRN PLAINS. BEST SVR WX TRHEAT ACRS SERN HALF OF CWA. WATCHES ALREADY IN EFFECT. MOST ACTIVE PD SHUD BE FM 00Z TO 05Z FOR SVR WX WITH THREAT DECREASING AFTER THAT. BULK OF PRECIP SHUD BE OVR BY 12Z BUT WL LINGER RW OVR SW MN THRU MID MORN. COOLER AIR WITH TEMP COVR CWA ON MON...BUT WARMUP TUES AND WED AHEAD OF NEXT S/W. WL KEEP TRW IN FCST WED AFTN AND NIGHT WITH THIS FEATURE. ACTIVE PATTERN WITH WLYS ACRS NRN PLAINS SO YET ANTOEHR THREAT OF PRECIP SAT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Sep 18, 3:05 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 PM CDT SUN SEP 18 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 305 PM CDT SUN SEP 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND INCREASE RAPIDLY THIS EVENING. LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS...WITH ISOLATED STORMS CAPABLE OF PRODUCING UP TO GOLF BALL SIZE HAIL SOUTH OF INTERSTATE 90. THE STORMS WILL THEN MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA IN THE EVENING. NORTH OF INTERSTATE 90...THE MAIN THREAT WITH THE STORMS WILL BE HAIL TO THE SIZE OF QUARTERS. ALONG AND SOUTH OF INTERSTATE 90...DAMAGING WINDS TO 65 MPH AND UP TO GOLF BALL SIZE HAIL ARE POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD END AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT EAST OF INTERSTATE 29. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON WEST OF A LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA. THE STORMS WILL SPREAD ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA WEDNESDAY EVENING. A FEW OF THESE STORMS MAY BE SEVERE ALONG AND SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Sep 18, 8:04 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 4 E FAIRFAX 43.03N 98.81W
09/18/2005 1.75 INCH GREGORY SD PUBLIC
&&
CJLocal storm report, Sep 18, 8:12 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 SE PLATTE 43.37N 98.82W
09/18/2005 0.75 INCH CHARLES MIX SD PUBLIC
&&
CJLocal storm report, Sep 18, 8:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 11 WSW WESSINGTON SPRIN 44.02N 98.78W
09/18/2005 1.75 INCH JERAULD SD TRAINED SPOTTER
&&
CJLocal storm report, Sep 18, 8:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 5 S WESSINGTON 44.38N 98.70W
09/18/2005 1.00 INCH BEADLE SD TRAINED SPOTTER
&&
CJThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:27 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 39 min |
| Sep 18, 7:44 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 31 min |
| Sep 18, 8:10 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 50 min |
| Sep 18, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 32 min |
| Sep 18, 8:29 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 46 min |
| Sep 18, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 34 min |
| Sep 18, 9:23 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 29 min |
| Sep 18, 9:26 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 34 min |
| Sep 18, 9:40 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 50 min |
| Sep 18, 10:03 PM CDT | Severe Thunderstorm Warning | FSD | Union | 21 min |
| Sep 18, 10:26 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 49 min |
| Sep 18, 10:27 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 24 min |
| Sep 18, 11:16 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.